Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 383, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2011, 2:21 PM CDT for Dallas County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2011, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 31, 2011, 2:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2227 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
807 WUUS54 KBMX 311921 SVRBMX ALC047-311945- /O.NEW.KBMX.SV.W.0383.110731T1921Z-110731T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 221 PM CDT SUN JUL 31 2011 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL DALLAS COUNTY IN SOUTH CENTRAL ALABAMA... * UNTIL 245 PM CDT * AT 221 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SELMA...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... SELMA...SELMONT-WEST SELMONT...MEMORIAL STADIUM...DALLAS COUNTY HORSE ARENA...TYLER...OLD CAHABA PARK...SELMA UNIVERSITY AND EDMUND PETTUS BRIDGE. WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3230 8685 3232 8712 3254 8706 3252 8691 TIME...MOT...LOC 1921Z 005DEG 8KT 3242 8699 $$ 19
1 follow-up statement
883 WWUS54 KBMX 311938 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 238 PM CDT SUN JUL 31 2011 ALC047-311945- /O.CON.KBMX.SV.W.0383.000000T0000Z-110731T1945Z/ DALLAS AL- 238 PM CDT SUN JUL 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL DALLAS COUNTY UNTIL 245 PM CDT... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SELMONT-WEST SELMONT...MOVING SOUTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... TYLER...SELMA DRAG STRIP AND CRAIG FIELD AIPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3246 8704 3247 8690 3230 8685 3232 8706 TIME...MOT...LOC 1938Z 347DEG 9KT 3238 8695 $$ 19
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:34 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 31, 12:34 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1234 PM CDT SUN JUL 31 2011 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... SHOWERS ARE BEGINNING TO DEVELOP THIS MORNING OFF OF THE OUTFLOW FROM THE STORMS IN MS AND ALONG A WEAK TROUGH OVER SOUTH CENTRAL ALABAMA. WITH AMPLE MOISTURE AND INSTABILITY INTERACTING WITH THE MENTIONED BOUNDARY... EXPECT TO SEE SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN PORTION OF THE CWA. ADJUSTED TO POPS TO REFLECT THIS. UPDATED TEMPERATURES BASED ON HOURLY TRENDS. NO OTHER CHANGES MADE TO THE FORECAST...AS IT SEEMED TO BE ON TRACK. UPDATES ARE OUT. && .AVIATION... 18Z TAF DISCUSSION. SCATTERED TO NUMEROUS SHOWERS DEVELOPING ACROSS THE SOUTHERN HALF OF ALABAMA THIS AFTERNOON NEAR A WEAK BOUNDARY. EXPECT THIS GENERAL TREND TO CONTINUE THROUGH EARLY EVENING WITH MOST OF THE CONVECTION ACROSS THE SOUTH...PERHAPS AN ISOLATED STORM NORTH. OUTSIDE OF THE THUNDERSTORMS PRIMARILY VFR CONDITIONS EXPECTED WITH SOME PATCHY BR POSSIBLE AT MGM AND TOI TOMORROW MORNING. NORTHERLY WINDS LESS THAN 10KTS EXCEPT IN THUNDERSTORMS. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 73/88
Hazardous weather outlook, Jul 31, 6:06 AM CDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 606 AM CDT SUN JUL 31 2011 ALZ011>015-017>050-010100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 606 AM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A DOME OF HIGH PRESSURE WILL EXPAND EASTWARD INTO ALABAMA THIS WEEK. THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL PRODUCE DANGEROUS HEAT CONDITIONS THROUGHOUT CENTRAL ALABAMA. HEAT INDICES OF 105 TO 110 DEGREES ARE FORECAST FOR MONDAY WITH VALUES CLIMBING TO 108 TO 112 DEGREES TUESDAY THROUGH FRIDAY. HEAT ADVISORIES WILL LIKELY BE ISSUED DURING THE WEEK AND POSSIBLY EXCESSIVE HEAT WARNINGS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 1:31 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 131 PM CDT SUN JUL 31 2011 ALZ044-311915- MONTGOMERY AL- 131 PM CDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL 215 PM CDT... AT 131 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR SNOWDOUN...OR NEAR MONTGOMERY...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PINEDALE... SNOWDOUN... SPRAGUE... BARACHIAS... CARTERS HILL... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3220 8603 3207 8633 3233 8642 3240 8629 TIME...MOT...LOC 1831Z 327DEG 13KT 3228 8629 19
Special weather statement, Jul 31, 2:02 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 202 PM CDT SUN JUL 31 2011 ALZ040-311945- DALLAS AL- 202 PM CDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 245 PM CDT... AT 202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR VALLEY GRANDE...MOVING SOUTH AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SELMA... SELMONT-WEST SELMONT... POTTER STATION... MEMORIAL STADIUM... DALLAS COUNTY HORSE ARENA... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3230 8686 3234 8718 3256 8704 3255 8691 TIME...MOT...LOC 1902Z 004DEG 8KT 3246 8699 19
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:31 PM CDT | Special Weather Statement | BMX | Montgomery | 44 min |
| Jul 31, 2:02 PM CDT | Special Weather Statement | BMX | Dallas | 43 min |
| Jul 31, 2:48 PM CDT | Special Weather Statement | BMX | Chilton | 42 min |
| Jul 31, 2:59 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.